Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

June 12, 2021Kankakee County, Illinois

NWS Chicago, IL issued this special weather statement at Jun 12, 2021, 4:13 PM CDT for Kankakee County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 4:13 PM CDT (21:13 UTC)
Expired
Jun 12, 2021, 5:15 PM CDT
In force
62 min
Issued by
NWS Chicago, IL

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 46 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS83 KLOT 122113
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
413 PM CDT Sat Jun 12 2021
 
ILZ021-023-107-108-122215-
Grundy IL-Eastern Will IL-Southern Will IL-Kankakee IL-
413 PM CDT Sat Jun 12 2021

...Thunderstorms with gusty winds moving through Will, Kankakee, and 
Grundy counties...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinley Park to near Lakewood Shores to near
Mazon. Movement was southeast at 30 mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations impacted include...
Kankakee, Park Forest, Bourbonnais, Bradley, Steger, Manteno,
Braidwood, Wilmington, Coal City, Dwight, Peotone, Momence, Herscher,
Crete, University Park, Manhattan, Monee, Beecher, Diamond and
Limestone.

Including the following interstates...
 I-55 between mile markers 219 and 238.
 I-57 between mile markers 302 and 338.

This includes...  Governors State University, Kankakee Community
College, Kankakee County Fairgrounds and Speedway, Kankakee River
State Park, Olivet Nazarine University, and Will County Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 8753 4099 8825 4111 8825 4111 8850
      4118 8859 4135 8811 4147 8792 4147 8753
TIME...MOT...LOC 2111Z 307DEG 26KT 4156 8778 4132 8805 4118 8845 

$$

Borchardt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Jun 12, 3:33 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 12, 3:33 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
333 PM CDT Sat Jun 12 2021

.MESOSCALE DISCUSSION...
330 PM CDT

Numerous storms continue to move southward across the Chicago
metro area. These storms developed in the confluence zone between
the lake breeze and a synoptic pre-cold frontal wind shift and
brought isolated severe wind gusts as high as 68 mph at Chicago
Midway Airport. They also brought a stripe of very heavy rainfall
rates, with near an inch and a half in only 30 minutes under some
of these cells. The focus now is shifting further south as the
composite of outflow boundaries moves into the very moist and
unstable air mass, characterized by temperatures in the lower 90s
and dew points around 70. More agitated cumulus is evident on
satellite as of 315 PM along this outflow edge (now masked by
anvil). Would expect scattered to numerous thunderstorms to
continue to develop into the instability maximum, likely most
concentrated east of Illinois Highway 23 through just east of the
Illinois/Indiana stateline, through late afternoon. A severe
threat will likely be isolated, but wind gusts of 35-50 mph will
be of greater coverage.

The primary hazard from storms continues to be wet microbursts,
enhanced by downdraft CAPE (DCAPE) values in excess of 1,200 J/kg,
and very high moisture content within convective clouds. WSR-88D
and terminal doppler weather radar (TDWR) data has shown repeated
downbursts, and a few to severe levels under the deeper cores.
These taller cores have also brought hail as well. Would expect
these trends to continue into the southern CWA through 6 to
possibly 7 PM, with individual strong cells to multicells the
favored mode. The cells forming on the primarily outflow moving
south may have the highest updraft velocities and propensity to
have the strongest downdrafts as well as some hail threat. Any
weak tornado threat remains very low, and would only briefly inch
up if any cell rides an outer outflow boundary where there is
high, unimpacted low-level CAPE (0-3 km CAPE is 150-200 J/kg). The
flood threat may be easing somewhat and becoming more localized,
as the greatest low-level convergence was over the metro early
this afternoon, plus more rural areas can handle more.

MTF

&&

.SHORT TERM...
320 AM CDT

Through Tonight...

While forecast soundings reveal parcels lifted from 800 mb or so
are within a whisper of convecting, evidently the combination of
mid-level drying and only very modest isentropic ascent in the
vicinity have been sufficient to keep the radar scopes quiet early
this Saturday morning. The dearth of mid-level cloud development
continues to suggest that we'll likely remain precipitation-free
through daybreak. We've noticed an ephemeral band of very low
(likely only a hundred feet or so off the ground) cloud cover
sloshing to and fro just offshore on the Harrison-Dever Crib cam
this morning, with signs that the lake is trying to fog back up.
Across our inland locales, dewpoint depressions are near nil in
many spots, and with calm surface winds in place, patchy fog
development should continue through sunrise. Model soundings show
any fog will be extremely thin and will mix out readily with
burgeoning insolation.

After what was admittedly considerably higher convective coverage
than anticipated on Friday, signs point to similar to perhaps
slightly higher coverage today within a moist and unstable
airmass. In addition, an incoming shortwave and attendant jet
streak will afford a degree of additional large scale ascent today
as a lake breeze and incoming cold front/pre-frontal trough
converge across north-central and northeast Illinois. RAP guidance
remains much too aggressive with surface dewpoints this afternoon
(mid 70s), but modifying its forecast soundings for more
reasonable upper 60/lower 70 degree values still supports MLCAPE
values building towards 2000-2500 J/kg this afternoon.
Additionally, while not anything overly impressive, this reservoir
of instability will coincide with increasing mid and upper-
tropospheric flow, supporting effective deep layer shear values
inching up towards 30 to perhaps as much as 35 kts later this
afternoon across northern/north-central Illinois, and subsequently
yielding a degree of additional storm organization with multicell
clusters and perhaps even a rogue transient supercell.

Considering the impressive cells we managed to eke out on Friday,
this kinematic and thermodynamic environment looks supportive of
isolated strong-severe downburst winds today given steep 0-3 km
lapse rates supporting DCAPE values once again pushing north of
1000 J/kg. We'll message an isolated severe threat as a result,
with secondary and tertiary threats from quarter-sized hail and
localized heavy rainfall, respectively, with still somewhat slow
storm motions.

A northwest wind shift will likely not immediately herald the
arrival of the true cold front this afternoon, which instead will
wait until this evening when surface moisture will finally get
rapidly scoured out. As a result, held onto some low-grade PoPs
into the mid-evening hours across northwest Indiana and into
central Illinois. The cooler airmass and slackening winds should
allow temperatures tonight/into Sunday morning to drop into the
upper 50s/lower 60s in our typical cool spots.

Carlaw

&&

.LONG TERM...
330 PM CDT

No changes to the forecast message for this coming week at this
time.

Monday through Friday...

The extended forecast period starts off with one final day
reaching the 90s with the surface ridge axis moving overhead on
Sunday allowing for clear skies and plenty of sunshine. Although
perhaps a bit slower than previously mentioned, dew points will be
on the downward trend through the day which will begin a multi-
day period of less humid days.

The upper ridge is still expected to amplify along the lee of the
Rockies pushing northward well into west central Canada early in
the week. In response to this the eastern trough begins to dig
south into the eastern CONUS which will situate the Great Lakes
region under a northwest flow pattern and predominantly northerly
winds. Temperatures will trend cooler than we have been recently
with highs in the lower to mid 80s for inland areas and 70s near
the lakeshore Monday through Wednesday.

A shortwave will be rounding the upper ridge on Sunday aiding
shower and thunderstorm development across northern Wisconsin
along a surface cold front. This activity will progress
southeastward with time Sunday night into early Monday morning. At
this time this activity is expected to remain just to the north
and east of the local area. Have maintained a precip free
forecast through this period but there remains a non-zero chance
this activity dips a bit further south to graze northeastern IL.
With or without precip an associated surface cold front will push
across the area brining with it breezy north winds.

For Tuesday, a reinforcing boundary drops across the lake
bringing another day of breezy north to northeast winds. The
persistent gusty north winds could result in hazardous swimming
conditions along southern Lake Michigan beaches. The northeasterly
flow off the lake will continue into Wednesday with highs in the
lower 80s well inland, and 70s within a county of the lakeshore.

An upper trough pushes into the ridge across the northwestern
CONUS on Thursday which shifts the ridge axis over the local area
bringing a return to the upper 80 and lower 90s to the area
Thursday and Friday. There remains some variability in the exact
timing but long range guidance continues to indicate showers and
thunderstorms are possible along a surface boundary that moves
through into Friday.

Petr

&&

.AVIATION...
For the 18Z TAFs...

Aviation forecast concerns for this TAF period include:
-Scattered showers and thunderstorms this afternoon in and near
 the Chicago metro
-The potential for gusty winds and abrupt wind shifts associated
 with thunderstorm downbursts and resultant outflow
-The timing of wind shifts induced by a cold front this evening
 and a lake breeze tomorrow afternoon

An agitated cumulus field has flourished across the area early
this afternoon, and vertical development will continue into this
afternoon as diurnal heating continues to eat into a weak cap.
Radar coverage of rain showers is currently spotty as of this
writing at 18Z, but a quick uptick in coverage is expected within
the next hour or two, with scattered thunderstorms likely to
impact the Chicago-area terminals by mid-afternoon. This shower
and thunderstorm activity will move south of the terminals by the
late afternoon hours, and while there is low confidence in an
isolated shower or two occurring during the true cold frontal
passage this evening, the terminals should remain dry through the
rest of this TAF period.

Other main item of concern for this TAF period is the winds. Steep
low-level lapse rates and around 1000 J/kg of DCAPE will support
strong to severe downburst wind gusts occurring within any the
more robust convective activity, but even if a strong thunderstorm
doesn't pass directly over any of the terminals, the resultant
outflow will likely produce brief periods of gusty winds and
abrupt wind shifts that could see winds at ORD, MDW, and GYY turn
westerly for a time. In wake of this afternoon's thunderstorms,
confidence is rather low in what the wind direction will be at the
Chicago-area terminals, but a generally northeasterly direction
is slightly favored until the passage of the cold front tonight
turns winds north-northwesterly. Confidence on the exact timing of
the frontal passage is low as thunderstorm outflow may push back
on the front and slow it down a bit.

Lastly, another lake breeze is expected tomorrow. The current
favored timing for the lake breeze passage looks to be during the
late morning for GYY and the early afternoon for MDW and ORD.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 12, 3:55 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
355 PM CDT Sat Jun 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
355 PM CDT Sat Jun 12 2021 /455 PM EDT Sat Jun 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Late this Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to half dollar size.
     Limited damaging wind risk...up to 70 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered to numerous thunderstorms will continue to move
southward, primarily south of I-80, through sunset. Isolated
severe thunderstorms remain likely, capable of wind damage and
possibly some hail. In addition, there will also be locally
heavy rainfall that may result in spotty minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thursday and Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is unlikely, however there could continue
  to be a few severe storms where any reports of wind or hail
  will be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 25 mph.

LMZ740>745-132100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
355 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk through sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday and Tuesday...
  Hazardous conditions for small craft are likely.
Thursday and Friday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 12, 3:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
323 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             2 SW RICHTON PARK       41.46N 87.76W
06/12/2021  U0.75 INCH       WILL               IL   PUBLIC

            DIME SIZE HAIL REPORT FROM MPING.

&&

RO
Local storm report, Jun 12, 3:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
326 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 SSW GENEVA            41.87N 88.31W
06/12/2021  E1.25 INCH       KANE               IL   PUBLIC

            FROM PHOTO SHARED ON TWITTER. TIME ESTIMATED
            BASED ON RADAR.

&&

RO
Local storm report, Jun 12, 3:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
343 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             3 SW NORTH AURORA       41.78N 88.38W
06/12/2021  E1.00 INCH       KANE               IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

RO
Local storm report, Jun 12, 3:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
355 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 WNW AURORA            41.77N 88.36W
06/12/2021  M0.75 INCH       KANE               IL   EMERGENCY MNGR

&&

RO
Local storm report, Jun 12, 3:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             3 NW MONTGOMERY         41.76N 88.38W
06/12/2021  U0.50 INCH       KANE               IL   PUBLIC

            HALF-INCH HAIL REPORT FROM MPING.

&&

RO
Special weather statement, Jun 12, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
413 PM CDT Sat Jun 12 2021

ILZ021-023-107-108-122215-
Grundy IL-Eastern Will IL-Southern Will IL-Kankakee IL-
413 PM CDT Sat Jun 12 2021

...Thunderstorms with gusty winds moving through Will, Kankakee, and
Grundy counties...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinley Park to near Lakewood Shores to near
Mazon. Movement was southeast at 30 mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations impacted include...
Kankakee, Park Forest, Bourbonnais, Bradley, Steger, Manteno,
Braidwood, Wilmington, Coal City, Dwight, Peotone, Momence, Herscher,
Crete, University Park, Manhattan, Monee, Beecher, Diamond and
Limestone.

Including the following interstates...
 I-55 between mile markers 219 and 238.
 I-57 between mile markers 302 and 338.

This includes...  Governors State University, Kankakee Community
College, Kankakee County Fairgrounds and Speedway, Kankakee River
State Park, Olivet Nazarine University, and Will County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 8753 4099 8825 4111 8825 4111 8850
      4118 8859 4135 8811 4147 8792 4147 8753
TIME...MOT...LOC 2111Z 307DEG 26KT 4156 8778 4132 8805 4118 8845

Borchardt

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:23 PM CDTSpecial Weather StatementLOTCook, DeKalb, DuPage, Grundy, Kane, Kankakee and 5 more112 min
Jun 12, 1:52 PM CDTSevere Thunderstorm WarningLOTCook, DuPage68 min
Jun 12, 2:26 PM CDTSevere Thunderstorm WarningLOTCook, DuPage41 min
Jun 12, 2:37 PM CDTAreal Flood AdvisoryLOTCook, DuPage3 hr
Jun 12, 2:55 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane, Kendall, Will65 min
Jun 12, 3:26 PM CDTSevere Thunderstorm WarningLOTKane, Kendall, Will47 min
Jun 12, 5:04 PM CDTSpecial Weather StatementLOTFord, Iroquois71 min
Jun 12, 5:11 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston64 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois45 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.